Dermatological conditions during TNF-α-blocking therapy in patients with rheumatoid arthritis: a prospective study
1 Department of Rheumatology, Radboud University Nijmegen Medical Centre, Nijmegen, the Netherlands
2 Department of Dermatology, Radboud University Nijmegen Medical Centre, Nijmegen, the Netherlands
Arthritis Research & Therapy 2005, 7:R666-R676 doi:10.1186/ar1724Published: 4 April 2005
Various dermatological conditions have been reported during tumor necrosis factor (TNF)-α-blocking therapy, but until now no prospective studies have been focused on this aspect. The present study was set up to investigate the number and nature of clinically important dermatological conditions during TNF-α-blocking therapy in patients with rheumatoid arthritis (RA). RA patients starting on TNF-α-blocking therapy were prospectively followed up. The numbers and natures of dermatological events giving rise to a dermatological consultation were recorded. The patients with a dermatological event were compared with a group of prospectively followed up RA control patients, naive to TNF-α-blocking therapy and matched for follow-up period. 289 RA patients started TNF-α-blocking therapy. 128 dermatological events were recorded in 72 patients (25%) during 911 patient-years of follow-up. TNF-α-blocking therapy was stopped in 19 (26%) of these 72 patients because of the dermatological event. More of the RA patients given TNF-α-blocking therapy (25%) than of the anti-TNF-α-naive patients (13%) visited a dermatologist during follow-up (P < 0.0005). Events were recorded more often during active treatment (0.16 events per patient-year) than during the period of withdrawal of TNF-α-blocking therapy (0.09 events per patient-year, P < 0.0005). The events recorded most frequently were skin infections (n = 33), eczema (n = 20), and drug-related eruptions (n = 15). Other events with a possible relation to TNF-α-blocking therapy included vasculitis, psoriasis, drug-induced systemic lupus erythematosus, dermatomyositis, and a lymphomatoid-papulosis-like eruption. This study is the first large prospective study focusing on dermatological conditions during TNF-α-blocking therapy. It shows that dermatological conditions are a significant and clinically important problem in RA patients receiving TNF-α-blocking therapy.